Montana, 2021Damaging Winds in Montana, June 5, 2021
June 5, 2021 · NWS GGW · 3 events in 3 counties and zones
Similar to the previous day, and shifted further toward the southeast, an approaching cold front combined with warm moist air and an unstable atmosphere to develop and sustain severe thunderstorms through some eastern Montana locations during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Similar to the previous day, and shifted further toward the southeast, an approaching cold front combined with warm moist air and an unstable atmosphere to develop and sustain severe thunderstorms through some eastern Montana locations during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 5, 1:46 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 5, 1:46 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
246 PM MDT Sat Jun 5 2021
.DISCUSSION...
...High fire danger and severe weather risk are concerns for
portions of NE Montana today...
Thunderstorms have developed again today over Montana's south
central mountains. Compared to yesterday, the threat for severe
impacts are shifted a bit further toward the southeast. Conditions
are more favorable for damaging winds and large hail the further
east the storms travel this afternoon and evening. Not at lot of
CAPE, but a deeply mixed atmosphere and strong daytime heating
have resulted in steep lapse rates, especially along and south of
MT Highway 200.
Overnight tonight through Sunday morning, the actual cold front
will bring some noticeable relief to the region in the form of
cooler air from the west. The associated winds along and behind
the cold front will be strong and gusty enough to warrant a Lake
Wind Advisory during the morning and mid-day hours. As the daily
relative humidity values drop into the teens, the gusty winds
diminish to less than 15 kts. Main fire weather concerns for this
day seem to have shifted east of the Montana/North Dakota border.
Sunday-Tuesday: Comfortably warm temperatures, light winds and
sunny skies will prevail. The overall flow aloft will remain
generally from the southwest or south with minor disturbances of
little impact.
Our attention starts to turn to a more active weather period by mid-
week. By Wednesday, we are expecting daytime high temperatures in
the mid to upper 80s and afternoon dewpoints in the mid 50s to
lower 60s. Models are hinting at the increased chances for
efficient thunderstorms.
Overall weather pattern remains generally stagnant with a deep low
pressure trough over the US west coast and a strong ridge of high
pressure over the central plains. This places our region in-
between under either southwesterly or southerly flow aloft for
several days.
&&
.AVIATION...
VFR will prevail, but brief IFR is possible with area showers and
thunderstorms that pass over TAF locations.
Look for isolated to scattered showers and thunderstorms this
afternoon and evening with associated reduced visibility and
ceilings. A storm or two may be severe from KGDV to KSDY. A cold
front will spread through the region beginning late tonight and
through Sunday.
Expect west winds at 5 to 15 kts with gusts to 25 kts. Stronger,
shifting winds are likely near any thunderstorms. Late tonight
through Sunday mid-day, stead west winds of 20 to 25 kts are
expected behind the cold front.
&&
.FIRE WEATHER...
High fire danger has led to a Red Flag Warning issuance for Fire
Weather Zones 120 and 134 for today. The combination of humidity
as low as 15 percent and west winds 15 to 25 mph with gusts to 35
mph will raise these concerns. Wind speeds will be less to the
south, where the overall threat is lower. Fire Weather Zone 135
was considered with gusty winds expected there, however,
increasing cloud cover and rising humidity levels during the
afternoon should minimize the risks there.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for MTZ120-134.
Lake Wind Advisory from 6 AM to 2 PM MDT Sunday For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 5, 3:38 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Glasgow MT
438 PM MDT Sat Jun 5 2021
MTZ022-052345-
Garfield MT-
438 PM MDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD COUNTY UNTIL
545 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm over
Edwards, or 23 miles southwest of Jordan, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Jordan, Sand Springs, Cohagen, Edwards and Steve Fork.
LAT...LON 4694 10744 4725 10758 4763 10662 4694 10628
TIME...MOT...LOC 2238Z 247DEG 34KT 4716 10734
NWS Glasgow / GAH
Thunderstorm Wind, Prairie
- When
- June 5, 6:08 PM MST
- Where
- Prairie County, 13.72 mi NW of Mc Cloud
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.030, -105.800
The Big Sheep Mountain RAWS site (LCFM8), recorded a 70 mph thunderstorm wind gust.
Thunderstorm Wind, Richland
- When
- June 5, 7:15 PM MST
- Where
- Richland County, 3.58 mi NNE of Savage
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.500, -104.330
The mesonet site near Crane (D8634), recorded a 62 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- June 5, 7:25 PM MST
- Where
- Dawson County, 0.94 mi E of Beaver Hill Dot
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.020, -104.330
The Beaver Hill I-94 DOT site (MTBVR), recorded a 73 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 5 to 7, 20215 deaths · 3 events
- Hail and Damaging Winds in North Dakota, June 5 to 6, 20211 in hail · 18 events
- Hail and Damaging Winds in North Dakota, June 5 to 6, 20211 in hail · 12 events
- Rip Current in Minnesota, June 5, 20211 injured · 1 event
- Flash Flooding in Texas, June 5, 20215 events
- Flash Flooding in Texas, June 5, 20213 events
- Damaging Winds in Montana, June 5, 202158 kt wind · 3 events
- Hail in South Carolina, June 5, 20211 in hail · 2 events
- Damaging Winds in Wyoming, June 5, 202153 kt wind · 2 events
- Wildfire in California, June 5 to 9, 20212 events
- Hail in Colorado, June 5, 20211 in hail · 2 events
- Waterspout in Gulf of Mexico, June 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963662, 963664, 963665.